Advanced Search
Article Contents
Article Contents

Optimal control of a vector-host epidemics model

Abstract Related Papers Cited by
  • In this paper, a vector-host epidemic model with control measures is considered to assess the impact of control measures on the prevalence of the vector-host diseases. We incorporated mosquito-reduction strategy and host medical treatment into the model. For the basic vector-host model, we provide sufficient conditions for the local stability of the disease free equilibrium (DFE) and the sensitivity analysis for the reproduction number with respect to the model parameters. Using the optimal control theory, the optimal levels of the two controls are characterized, and then the existence and uniqueness for the optimal control pair are established. Numerical simulations are further conducted to confirm and extend the analytical results. Numerical results suggest that optimal multi-control strategy is a more beneficial choice in fighting the outbreak of vector-host diseases. For the vector-host epidemics, vector control measures should be taken prior to other measures.
    Mathematics Subject Classification: Primary: 58F15, 58F17; Secondary: 53C35.


    \begin{equation} \\ \end{equation}
  • [1]

    World Health Organization Expert Committee on Malaria, 20th Report, WHO Regional Office for Africa, 2003.


    S. W. Lindsay, W. J. M. Martens, Malaria in the African highlands: Past, present and future, Bull. WHO, 76 (1998), 33-45.


    G. Zhou, N. Minakawa, A. K. Githeko and G. Yan, Association between climate variability and malaria epidemics in the east African highlands, Proc. Natl. Acad. Sci., 101 (2004), 2375-2380.doi: 10.1073/pnas.0308714100.


    Herbert W. Hethcote, The mathematics of infectious diseases, Socity for Industrial and Applied Mathematics, 42 (2000), 599-653.


    C. Bowman, A. B. Gumel, J. Wu, P. van den Driessche and H. Zhu, A mathematical model for assessing control strategies against West Nile virus, Bull. Math. Biol., 67 (2005), 1107-1133.doi: 10.1016/j.bulm.2005.01.002.


    Miranda I. Teboh-Ewungkem, Chandra N. Podder and Abba B. Gumel, Mathematical study of the role of gametocytes and an imperfect vaccine on malaria transmission dynamics, Bulletin of Mathematical Biology, 72 (2010), 63-93.doi: 10.1007/s11538-009-9437-3.


    Rebecca Culshaw, Shigui Ruan and Raymond J. Spiteri, Optimal HIV treatment by maximising immune response, J. Math. Biol., 48 (2004), 545-562.doi: 10.1007/s00285-003-0245-3.


    Xiefei Yan and Yun Zou, Optimal and sub-optimal quarantine and isolation control in SARS epidemics, Mathematical and Computer Modelling, 47 (2008), 235-245.doi: 10.1016/j.mcm.2007.04.003.


    Roberto C. A. Thomé, Hyun Mo Yang and Lourdes Esteva, Optimal control of Aedes aegypti mosquitoes by the sterile insect technique and insecticide, Mathematical Biosciences, 223 (2010), 12-23.doi: 10.1016/j.mbs.2009.08.009.


    Kbenesh W. Blayneh, Abba B. Gumel, Suzanne Lenhart and Tim Clayton, Backward bifurcation and optimal control in transmission dynamics of West Nile virus, Bulletin of Mathematical Biology, 72 (2010), 1006-1028.doi: 10.1007/s11538-009-9480-0.


    P. van den Driessche and J. Watmough, Reproduction numbers and sub-threshold endemic equilibria for compartmental models of disease transmission, Math. Biosci., 180 (2002), 29-48.doi: 10.1016/S0025-5564(02)00108-6.


    O. Diekmann, J. A. P. Heesterbeek and J. A. J. Metz, On the definition and the computation of the basic reproduction ratio $R_0$ in the models for infectious disease in heterogeneous populations, J. Math. Biol., 28 (1990), 365-382.doi: 10.1007/BF00178324.


    Nakul Chitnis, James M. Hyman and Jim M. Cushing, Determining important parameters in the spread of malaria through the sensitivity analysis of a mathematical model, Bulletin of Mathematical Biology, 70 (2008), 1272-1296.doi: 10.1007/s11538-008-9299-0.


    L. S. Pontryagin, V. G. Boltyanskii, R. V. Gamkrelidze and E. F. Mishchenko, "The Mathematical Theory of Optimal Processes," Interscience Publishers John Wiley & Sons, Inc., New York-London, 1962.


    W. H. Fleming and R. W. Rishel, "Deterministic and Stochastic Optimal Control," Applications of Mathematics, No. 1, Springer Verlag, Berlin-New York, 1975.


    Hem Raj Joshi, Optimal control of an HIV immunology model, Optim. Control Appl. Meth., 23 (2002), 199-213.doi: 10.1002/oca.710.


    S. Lenhart and J. T. Workman, "Optimal Control Applied to Biological Models," Chapman & Hall/CRC Mathematical and Computational Biology Series, Chapman & Hall/CRC, Boca Raton, FL, 2007.


    Thomas Smith, Gerry F. Killeen, Nicolas Maire, Amanda Ross, Louis Molineaux, Fabrizio Tediosi, Guy Hutton, Jürg Utzinger, Klaus Dietz and Marcel Tanner, Mathematical modeling of the impact of malaria vaccines on the clinical epidemiology and natural history of Plasmodium falciparum malaria: Overview, Am. J. Trop. Med. Hyg., 75 (2006), 1-10.


    K. Renee Fister, Suzanne Lenhart and Joseph Scott McnallyOptimizing chemotherapy in an HIV model, Electronic Journal of Differential Equations, 1998, 12 pp.


    W. Hackbusch, A numerical method for solving parabolic equations with opposite orientations, Computing, 20 (1978), 229-240.doi: 10.1007/BF02251947.

  • 加载中

Article Metrics

HTML views() PDF downloads(111) Cited by(0)

Access History

Other Articles By Authors



    DownLoad:  Full-Size Img  PowerPoint